New Mexico, 2016High Wind in New Mexico, March 22 to 23, 2016
March 22 to 23, 2016 · NWS EPZ · 3 events in 3 counties and zones
An upper level trough was moving through the Great Basin with a 120 knot jet moving into west-central New Mexico. A strong surface low also developed over eastern Colorado with lee trough extending into eastern New Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was moving through the Great Basin with a 120 knot jet moving into west-central New Mexico. A strong surface low also developed over eastern Colorado with lee trough extending into eastern New Mexico. Very strong winds developed with a peak wind of 82 mph recorded at Salinas Peak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 22, 1:53 PM MST, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 22, 1:53 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
253 PM MDT TUE MAR 22 2016
.SYNOPSIS...
WE WILL BE COOLER ON WEDNESDAY BUT WE WILL STILL BE WINDY. BY
FRIDAY AND SATURDAY WE WILL SEE WARMER TEMPERATURES WITH BREEZY TO
WINDY AFTERNOON CONDITIONS. COOLER TEMPERATURES RETURN ON
SUNDAY...THEN WE WILL WARM UP AND SEE MORE BREEZY TO WINDY
CONDITIONS FOR THE FIRST OF NEXT WEEK.
&&
.DISCUSSION...
WINDS ARE GUSTY AND STARTING TO GET DUSTY THIS AFTERNOON. THE
WINDS WILL CONTINUE TO INCREASE INTO THE EARLY EVENING HOURS BUT
ONCE THE SUN SETS WE SHOULD SEE A REDUCTION IN THE DUST. THE
UPPER TROUGH THAT IS BRINGING US THESE WINDS WILL BE SLOW TO MOVE
OUT SO THE VERY STRONG WINDS WILL CONTINUE THROUGH THE MORNING
HOURS ON THE EAST SLOPES OF MOUNTAINS AND WE MAY SEE ADVISORY
LEVELS WINDS (25 TO 35 MPH) ACROSS MUCH OF THE AREA ON WEDNESDAY.
FOR NOW TO AVOID CONFUSSION I HAVE HELD OFF ISSUING THE ADVISORY
FOR WEDNESDAY AND WILL LET THINGS PLAY OUT THROUGH THIS EVENING
WITH THE WARNING AND LET THE EVENING SHIFT ISSUE THE NEEDED
PRODUCTS LATER TONIGHT. AFTER TODAY'S RECORD AND NEAR RECORD
HIGHS...THE UPPER LEVEL TROUGH WILL SWEEP IN COOLER AIR SO OUR
HIGHS ON WEDNESDAY AND THURSDAY WILL BE A FEW DEGREES BELOW
NORMAL.
ON FRIDAY WE WILL SEE A LEE SIDE TROUGH DEVELOP AS ANOTHER UPPER
LEVEL SYSTEM APPROACHES THE AREA. THIS LEE SIDE TROUGH WILL HELP
SWING THE WINDS AROUND TO THE WEST WHICH WILL JUMP OUR AFTERNOON
HIGH TEMPERATURES BACK ABOVE NORMAL...BUT IT WILL MEAN MORE BREEZY
TO WINDY CONDITIONS IN THE AFTERNOON. SATURDAY LOOKS LIKE ANOTHER
WINDY DAY AS THE UPPER LEVEL TROUGH PASSES TO OUR NORTH. ONCE IT
MOVES BY IT WILL HELP DRIVE A COLD FRONT ACROSS THE AREA LATE
SATURDAY NIGHT...BUT IT WILL ONLY DROP OUR HIGHS ON SUNDAY A
DEGREE OR TWO BELOW NORMAL. ON MONDAY WE WILL SEE OUR UPPER FLOW
FLIP BACK AROUND TO THE SOUTHWEST WHICH WILL AGAIN ALLOW OUR HIGH
TEMPERATURES TO MOVE BACK ABOVE NORMAL. BUT AS HAS BEEN THE CYCLE
AS WE WARM UP WE WILL SEE THE APPROACH OF THE NEXT UPPER LEVEL
STORM SYSTEM WHICH WILL LEAD TO MORE WINDS NEXT TUESDAY AND
WEDNESDAY.
&&
AVIATION...VALID 23/00Z-25/00Z...UPPER TROUGH AND COLD FRONT MOVING
THROUGH REGION TONIGHT. GUSTY W TO SW WINDS OF 25-35G45KTS WITH
AREAS 1SM BLDU WILL CONTINUE THROUGH 03Z TO 06Z BEFORE DECREASING TO
10-20KTS. WINDS WILL STAY STRONGER ON EASTERN MTN SLOPES INCLUDING
KELP THROUGH 09Z-12Z. AFTER 15Z WINDS WILL INCREASE OUT OF THE NW AT
15-30G40KTS. SKIES GENERALLY SKC-SCT250.
&&
.FIRE WEATHER...
COLD FRONT WILL BE MOVING THROUGH REGION TONIGHT AND DROP HIGHS
ABOUT 10 TO 15 DEGREES FOR WEDNESDAY. GUSTY WINDS WILL CONTINUE
TOMORROW OUT OF THE NW WITH VERY DRY CONDITIONS CONTINUING...SO RED
FLAG WARNING HAS BEEN ISSUED. TEMPERATURES WILL WARM UP FRIDAY AND
SATURDAY BEFORE COOLING BACK DOWN FOR SUNDAY. DRY CONDITIONS WILL
CONTINUE WITH POTENTIAL FOR MORE CRITICAL CONDITIONS TO DEVELOP
SATURDAY. NO PRECIPITATION IS ON THE HORIZON GOING INTO EARLY
NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 57 72 39 70 / 0 0 0 0
SIERRA BLANCA 50 72 36 68 / 0 0 0 0
LAS CRUCES 46 70 33 67 / 0 0 0 0
ALAMOGORDO 50 69 36 67 / 0 0 0 0
CLOUDCROFT 30 50 19 46 / 0 0 0 0
TRUTH OR CONSEQUENCES 47 66 34 65 / 0 0 0 0
SILVER CITY 36 58 27 60 / 0 0 0 0
DEMING 43 68 31 68 / 0 0 0 0
LORDSBURG 39 66 28 68 / 0 0 0 0
WEST EL PASO METRO 54 71 40 70 / 0 0 0 0
DELL CITY 47 73 31 69 / 0 0 0 0
FORT HANCOCK 53 76 38 72 / 0 0 0 0
LOMA LINDA 51 69 37 65 / 0 0 0 0
FABENS 52 74 36 71 / 0 0 0 0
SANTA TERESA 51 71 36 69 / 0 0 0 0
WHITE SANDS HQ 53 69 37 66 / 0 0 0 0
JORNADA RANGE 38 68 28 66 / 0 0 0 0
HATCH 45 68 32 66 / 0 0 0 0
COLUMBUS 45 70 32 69 / 0 0 0 0
OROGRANDE 53 70 38 67 / 0 0 0 0
MAYHILL 40 58 24 55 / 0 0 0 0
MESCALERO 35 57 22 54 / 0 0 0 0
TIMBERON 39 58 26 54 / 0 0 0 0
WINSTON 28 60 21 59 / 0 0 0 0
HILLSBORO 42 65 29 64 / 0 0 0 0
SPACEPORT 39 67 34 65 / 0 0 0 0
LAKE ROBERTS 28 59 18 60 / 0 0 0 0
HURLEY 39 61 26 62 / 0 0 0 0
CLIFF 32 63 22 67 / 0 0 0 0
MULE CREEK 27 62 19 66 / 0 0 0 0
FAYWOOD 41 62 28 62 / 0 0 0 0
ANIMAS 42 68 31 69 / 0 0 0 0
HACHITA 41 69 29 69 / 0 0 0 0
ANTELOPE WELLS 46 68 32 69 / 0 0 0 0
CLOVERDALE 42 65 30 66 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 6 AM MDT WEDNESDAY FOR NMZ413-415-416.
BLOWING DUST ADVISORY UNTIL 6 PM MDT THIS EVENING FOR NMZ404-405-
407-410-411-413-417.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ110>113.
RED FLAG WARNING FROM NOON TO 7 PM MDT WEDNESDAY FOR NMZ110>113.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ401>412-414-
417.
TX...HIGH WIND WARNING UNTIL 6 AM MDT WEDNESDAY FOR TXZ419.
BLOWING DUST ADVISORY UNTIL 6 PM MDT THIS EVENING FOR TXZ418>421.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR TXZ055-056.
RED FLAG WARNING FROM NOON TO 7 PM MDT WEDNESDAY FOR TXZ055-056.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR TXZ418-420>424.
&&
BRICE/GRZYWACZHazardous weather outlook, Mar 22, 3:30 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
430 AM MDT TUE MAR 22 2016
NMZ401>417-TXZ418>424-231200-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
430 AM MDT TUE MAR 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
A DEEP LOW PRESSURE SYSTEM TO THE NORTHEAST WILL GENERATE STRONG
WINDS THIS AFTERNOON THROUGH MUCH OF TONIGHT. WEST TO SOUTHWEST
WINDS WILL HAVE SUSTAINED SPEEDS AROUND 40 MPH WITH GUSTS AROUND 65
MPH. THE WINDS WILL PRODUCE WIDESPREAD BLOWING DUST ACROSS THE
LOWLANDS WITH THE VISIBILITY LESS THAN A MILE OVER SOME LOCATIONS
CAUSING DANGEROUS DRIVING CONDITIONS. THE WINDS MAY BLOW DOWN TREES
AND POWER LINES AND EVEN DAMAGE A FEW BUILDINGS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEST TO NORTHWEST WINDS WILL GUST FROM 40 TO 50 MPH ON WEDNESDAY
WITH BLOWING DUST OCCURRING OVER A FEW AREAS.
POSSIBLY WINDY AGAIN SATURDAY WITH WINDS GUSTING AROUND 30 TO 40 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING TO REPORT
WIND DAMAGE AND ALSO TO REPORT AREAS OF VERY LOW VISIBILITY FROM
BLOWING DUST.
ROGASH
High Wind, Southwest Desert/Lower Gila River Valley
- When
- March 22, 3:45 PM MST to 4:45 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
A peak gust of 61 mph was reported about 6 miles northeast of Road Forks.
High Wind, Central Tularosa Basin
- When
- March 22, 5:00 PM MST to March 23, 1:00 AM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
A peak wind gust was reported at Salinas Peak. Other wind gusts recorded included 69 mph at Northrup Strip and 61 mph sixteen miles north-northwest of Northrup Strip.
High Wind, Southern Tularosa Basin
- When
- March 22, 5:15 PM MST to March 23, 3:00 AM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
A peak gust of 78 mph was recorded at San Augustin Pass. Other wind gusts across the zone included 72 mph one mile southeast of the White Sands Main Post, 66 mph at Condron Field and 66 mph 18 miles northeast of White Sands Main Post.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Kansas, March 22 to 29, 2016$60 million · 2 events
- Blizzard and Winter Storm in Wyoming, March 22 to 23, 201634 events
- High Wind and Strong Wind in New Mexico, March 22 to 23, 2016$15,000 · 71 kt wind · 17 events
- Blizzard and Winter Storm in Colorado, March 22 to 23, 201652 kt wind · 19 events
- Winter Weather in Colorado, March 22 to 24, 201612 events
- Dust Storm and High Wind in Arizona, March 22, 201673 kt wind · 11 events
- Strong Wind in Missouri, March 22, 2016$9,000 · 9 events
- Wildfire in Texas, March 22, 20161 injured · 1 event
- Strong Wind in Illinois, March 22, 2016$6,000 · 6 events
- Blizzard and Winter Storm in Nebraska, March 22 to 23, 20166 events
- High Wind in California, March 22, 201674 kt wind · 5 events
- High Wind in Texas, March 22 to 23, 201664 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624764, 624762, 624763.